Antidepressants and Libido
Depression surrounds people with a life-draining cloud that typically saps their joy, energy and desire for work, play, food and sex. Once recognized and properly treated, depression can usually be relieved, restoring the zest for life and all it has to offer. Depression can be lifted in two-thirds to three-fourths of patients by antidepressant medications.
But for many people treated with psychiatric drugs, the remedy, though highly effective in making life meaningful again, falls short in a major sphere. Instead of raising libido and the ability to achieve sexual fulfillment, popular antidepressants commonly cause a loss of interest in sex and block the ability to achieve sexual satisfaction.
As one 40-year-old man whose depression responded well to medication told his psychiatrist, "I'm feeling much better and enjoying my work again. But I'm having a problem at home."
If psychiatric drugs were taken like antibiotics, for 10 days or so, patients and their partners could easily cope with a temporary disruption of their sex lives. But many chronically depressed people require treatment for many months or years. For some, sexual crippling can be a serious problem that prompts them to stop taking the drugs, often without telling their doctors.
Yet, according to psychopharmacologists who spoke at the annual meeting of the American Psychiatric Association all the way back in 1996, there are less drastic solutions, including taking brief drug holidays and switching to a new drug that seems to have little or no ill effect on sexuality.
Detecting Sexual Problems
Physicians rarely hear about a vast majority of people whose sex lives are disrupted by antidepressant drugs. Unless asked directly, which experts say happens infrequently, patients rarely volunteer such information. And unless the physician assesses the patient's sexual function before prescribing medication, it may be impossible to tell whether the drug has caused or contributed to sexual dysfunction.
Drug-related problems, which occur in women as often as in men, may include decreased or lost libido; inability to achieve an erection or ejaculation, and delayed or blocked orgasm.
Dr. Robert T. Segraves, a psychiatrist at Metrohealth Medical Center in Cleveland, suggested that before prescribing a medication that can have sexual side effects, the physician should inform the patient that the drug "may cause sex problems, and thus we need to establish a baseline of sexual functioning beforehand." He insists that when patients are asked directly about sexual functioning, they usually give honest answers. A "routine sexual history," Dr. Segraves said, should include questions appropriate to the sex of the patient, like these:
Have you experienced any sexual difficulties?
Have you experienced any difficulty with lubrication?
Have you experienced any difficulty with erection?
Have you experienced any difficulty with orgasm?
Have you experienced any difficulty with ejaculation?
If the patient is reluctant or seems to give unreliable answers, Dr. Segraves suggests that the patient's spouse or sex partner be interviewed.
When, after weeks or months of therapy, the patient's depression has lifted significantly, the presence of any sexual problems should again be ascertained. Sometimes, Dr. Segraves cautioned, the problem stems more from the relationship than the medication. For example, the drug is not likely to be the cause when a patient's libido is depressed with a spouse but not with another partner, or when orgasm can be reached through masturbation but not coitus. But when a once-potent patient has erectile problems with a partner and also has no spontaneous nocturnal erections, the drug is a likely cause.
Many Options Available
Dr. Anthony J. Rothschild, a psychiatrist at Harvard Medical School and McLean Hospital in Belmont, Mass., outlined various possible solutions. One would be to decrease the dose, which is not always possible without losing the therapeutic benefit. Another is to plan to engage in sexual activity just before taking one's daily dose, which he said is often impractical. A third is to try sexual stimulants like yohimbine, which can be frustrating because their effects are not consistent, or to give a second drug, like amantadine (Symmetrel), to counter orgasmic failure induced by the antidepressant.
Dr. Rothschild has tested a fourth solution on 30 patients who experienced sexual dysfunction from an SSRI (serotonin-reuptake inhibitor drug): weekend holidays from the drugs, in which the last dose for the week is taken on Thursday morning and the medication is resumed at noon on Sunday. He reported that sexual function improved significantly in the drug-free period for patients taking and Paxil, but not for those on Prozac, "which takes too long to wash out of the body." He said the brief drug holidays did not cause a worsening of depressive symptoms.
There are other ways to deal with the sexual side-effects of antidepressants
Staff, H. (2021, December 22). Antidepressants and Libido, HealthyPlace. Retrieved on 2023, June 3 from https://www.healthyplace.com/sex/medications/antidepressants-and-libido